South Carolina, 2014

Damaging Winds in South Carolina, May 15, 2014

May 15, 2014 · NWS CHS · 2 events in 1 county or zone

Widespread areas of precipitation with embedded thunderstorms developed in advance of a approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Widespread areas of precipitation with embedded thunderstorms developed in advance of a approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 11:21 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 15, 11:21 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EDT THU MAY 15 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH AND EAST ALONG A COLD FRONT TO THE WEST
TODAY. THE FRONT WILL THEN MOVE OFFSHORE LATE THIS AFTERNOON AND
EVENING. HIGH PRESSURE WILL THEN BUILD OVER THE REGION ON FRIDAY AND
SATURDAY...BEFORE A COLD FRONT MOVES ACROSS THE AREA LATE SUNDAY.
SUNDAY. HIGH PRESSURE WILL THEN PREVAIL AGAIN FOR THE EARLY AND
MIDDLE PARTS OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER LEVEL TROUGH IS STARTING TO SHOW SIGNS OF BECOMING
NEGATIVELY TILTED. WHILE MOISTURE IS NOT LACKING...ANY ORGANIZED
AREAS OF THUNDERSTORMS ARE CONFINED TO THE WEST AND NORTH WHERE
THE GREATER INSTABILITY IS. SOUTH OF US...HINTS OF A MESO LOW
FORMING OVER SE GA HAVE BEEN ENHANCING PRECIP JUST SOUTH OF OUR GA
COUNTIES. LATEST MODEL DATA ARE DIFFERING A LITTLE OVER HOW
SIGNIFICANT THIS LOW WILL BE FOR US. HI RES MODELS INDICATE AN
ENHANCED AREA OF THUNDERSTORMS BETWEEN 18 AND 22Z. IF THIS
TRANSPIRES...THE THREAT OF SEVERE DAMAGING WINDS AND ISOLATED TORNADOES
WILL GO UP. IN THE MEAN TIME...STRATIFORM PRECIP WILL MOVE FROM
SOUTH TO NORTH...INCREASING THE RISK OF FLOODING FOR SE GA. HAVE
ISSUED A FLOOD ADVISORY FOR THE NEXT HOUR.

TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD END FROM SOUTHWEST TO
NORTHEAST IN THE EVENING AS THE FRONT PUSHES OFFSHORE AND DRIER
AIR MOVES IN FROM THE WEST. WILL HAVE TO CLOSELY WATCH FOR
POSSIBLE SEVERE STORMS...ESPECIALLY NEAR THE GA COAST AND NORTH
INTO SOUTHEAST SOUTH CAROLINA...AS THERE IS SOME INDICATION THAT
CONVECTION WILL DEVELOP INTO A QLCS. ALSO...HEAVY RAINFALL AROUND THE
TIME OF HIGH TIDE NEAR THE COAST WILL BE PROBLEMATIC AND COULD
CAUSE SOME FLASH FLOODING...ESPECIALLY IN DOWNTOWN CHARLESTON.
STORM TOTAL RAINFALL AMOUNTS COULD BE NEAR 3 INCHES...ESPECIALLY
ALONG THE SC COAST. LOWS BY DAYBREAK FRIDAY SHOULD RANGE FROM THE
LOWER TO MID 50S INLAND TO UPPER 50S/NEAR 60 AT THE COAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
FRIDAY...A BROAD AND DEEP LAYERED TROUGH WILL GRADUALLY DAMPEN AS IT
REMAINS SITUATED NORTH-SOUTH FROM THE WESTERN GREAT LAKES INTO THE
GULF OF MEXICO. AN ASSOCIATED SURFACE COLD FRONT WILL CONTINUE TO
PULL AWAY FROM THE EASTERN SEABOARD...ALLOWING FOR A REFRESHING
REGION OF HIGH PRESSURE TO BUILD FROM THE WEST/SW IN WAKE OF THE
EXITING COLD FRONT. THE END RESULT WILL BE FOR A DRAMATICALLY
DIFFERENT DAY THAN WE/LL HAVE EXPERIENCED TODAY...WITH PLENTIFUL
SUNSHINE...LOW HUMIDITY AND TEMPS A FEW DEGREES BELOW NORMAL. THE
ONLY POSSIBLE NEGATIVE MIGHT BE THAT WEST-NW WINDS WILL BE A LITTLE
BREEZY /15-25 MPH/ DUE TO DEEP MIXING AND A SOMEWHAT PACKED GRADIENT
BETWEEN THE INCOMING HIGH AND THE OUTGOING COLD FRONT. AS THE CENTER
OF THE SURFACE HIGH CONTINUES TO SETTLE INTO THE SOUTHERN SC AND SE
GA...UNDER CLEAR SKIES AND LIGHT OR CALM WINDS WILL LOOK FOR OPTIMAL
RADIATIONAL COOLING TO OCCUR. WE/LL ACTUALLY BE CLOSE TO RECORD MIN
TEMPS COME DAYBREAK SATURDAY /SEE CLIMATE SECTION BELOW/...WITH 40S
NOT OUT OF THE QUESTION FAR INLAND.

SATURDAY...A VERY BROAD MID/UPPER LEVEL TROUGH WILL PREVAIL OVER
THE EASTERN AND CENTRAL STATES...WHILE SIMULTANEOUSLY AT THE SURFACE
THE CENTER OF HIGH PRESSURE DIRECTLY OVERHEAD IN THE MORNING WILL BE
NUDGED INTO THE ATLANTIC DURING THE AFTERNOON IN ADVANCE OF A SHORT
WAVE THAT MOVES THROUGH THE OH/TN VALLEYS. WHILE THIS IMPULSE WILL
CAUSE A SMALL INCREASE IN CLOUD COVER TO OCCUR...ANY WET WEATHER
WILL REMAIN REMOVED TO THE DISTANT WEST/NW FROM THE LOCAL REGIME.
MAX TEMPS WON/T DEVIATE TOO MUCH FROM FRIDAY. A GREATER SUPPLY OF
CLOUDS FROM UPSTREAM WILL PREVENT TEMPS SATURDAY NIGHT FROM GETTING
AS COOL AS 24 HOURS PRIOR...BUT STILL BELOW CLIMATOLOGICAL LEVELS.

SUNDAY...ANOTHER SHORT WAVE ALOFT AND ITS ATTENDANT SURFACE COLD
FRONT WILL APPROACH FROM THE NW...PERHAPS DEVELOPING INTO AN MCS IN
THE TN VALLEY AS IT HEADS TOWARD OUR AREA BY LATE IN THE DAY. GIVEN
THE TIME OF YEAR THIS IS A DISTINCT POSSIBILITY WITHIN THE WEST/NW
FLOW. GIVEN SOME CONCERN ON TIMING WE HAVE LIMITED POPS TO ONLY
SLIGHT CHANCE IN THE AFTERNOON...WITH CONCERNS THAT IF INDEED AN MCS
DOES FORM AND MOVES IN THAT POPS WILL NEED TO BE RAISED AND THERE
COULD BE A RISK OF SOME STRONG T-STORMS. TEMPS LOOK TO BE CLOSE TO
MID-MAY LEVELS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PATTERN UPSTAIRS WILL EVOLVE INTO A WELL-PRONOUNCED OMEGA BLOCK
BY MID WEEK...WITH AN AMPLIFIED RIDGE FROM THE NORTHERN PLAINS TO
THE GULF...BOUNDED ON EITHER SIDE BY DEEP CYCLONES AND THEIR
ASSOCIATED LONG WAVE TROUGHS. CONTINENTAL HIGH PRESSURE BUILDS FROM
THE NORTH BEHIND THE COLD FRONT THAT WASHES OUT SOUTH OF THE AREA
MONDAY...BEFORE THE HIGH SLIDES INTO THE ATLANTIC OFF THE SE COAST
TUESDAY AND WEDNESDAY. WITHIN THE NW FLOW ALOFT THERE AGAIN LOOKS
LIKE AN MCS WILL DROP THROUGH THE OH VALLEY AND INTO THE
MID-ATLANTIC REGION LATER WEDNESDAY AND/OR THURSDAY...BRINGING WITH
IT ANOTHER POSSIBLE ROUND OF SHOWERS/T-STORMS. TEMPS WILL BE ON THE
UPSWING THROUGH THE PERIOD...RISING ABOVE NORMAL BY THE MIDDLE OF
THE WEEK.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
BOTH AIRFIELDS WILL EXPERIENCE FLIGHT RESTRICTIONS DURING MUCH OF
THE VALID 12Z TAF CYCLE...THE RESULT OF NUMEROUS TO WIDESPREAD
SHOWERS AND SCATTERED T-STORMS IN ADVANCE OF A STRONG COLD FRONT
THAT GRADUALLY SWINGS THROUGH DURING TONIGHT. SHOWERS ARE LIKELY
AT ALMOST ANY TIME THIS MORNING INTO EARLY TONIGHT...WITH THE
TIMING OF EMBEDDED T-STORMS MOST PROBABLE FROM 15Z-01Z AT KSAV AND
FROM 18Z-03Z AT KCHS. FOR NOW WE ARE SHOWING MVFR CONDITIONS TO
OCCUR...BUT IFR WEATHER IS CERTAINLY PERIODICALLY POSSIBLE.
SHOWERS AND T-STORMS WILL BE CAPABLE OF CAUSING HEAVY
RAINS AND STRONG/GUSTY WINDS...AND OF COURSE LIGHTNING STRIKES.
EVEN OUTSIDE OF CONVECTION THE GRADIENT WINDS WILL BE A SOLID 15
OR 20 KT.

IN WAKE OF THE COLD FRONT TONIGHT WINDS WILL VEER AROUND TO THE
WEST AND IMPROVING CONDITIONS WILL MAKE A RETURN...WITH VFR
WEATHER TO PREVAIL AFTER 04Z AT KSAV AND AFTER 07Z AT KCHS. AS
COOLER AIR SPILLS INTO THE REGION [PILOTS CAN EXPECT SOME
GUSTINESS TO OCCUR.

EXTENDED AVIATION OUTLOOK...MAINLY VFR...INTERRUPTED ONLY BY A RISK
OF SUB-FLIGHT RESTRICTIONS IN ISOLATED OR SCATTERED SHRA/TSRA WITH A
COLD FRONT LATE SUNDAY.

&&

.MARINE...
TODAY AND TONIGHT...POOR MARINE CONDITIONS WITH ADVISORIES IN
EFFECT FOR ALL WATERS AS THE PRESSURE GRADIENT AND LOW-LEVEL JET
INCREASE AHEAD OF AN APPROACHING COLD FRONT WHICH WILL PUSH
THROUGH THIS EVENING. S/SE WINDS WILL SHIFT TO THE W BEHIND THE
FRONT WITH IMPROVING CONDITIONS LATE...ALTHOUGH THE WATERS BEYOND
20 NM WILL CONTINUE TO SEE 6 FT SEAS. MARINERS ARE REMINDED TO
MAINTAIN A WEATHER WATCH DUE TO THE POTENTIAL FOR STRONG OR EVEN
SEVERE STORMS INTO TONIGHT.

FRIDAY...CONDITIONS WILL CERTAINLY HAVE IMPROVED FROM TODAY...BUT
THERE IS STILL ENOUGH OF A PACKED GRADIENT BETWEEN A DEPARTING COLD
FRONT AND HIGH PRESSURE BUILDING FROM THE WEST THAT WINDS AND SEAS
WILL STILL BE RATHER ELEVATED. WE/RE PROBABLY ONLY LOOKING AT ONE
REMAINING SMALL CRAFT ADVISORY ON THE OUTER GA WATERS...BUT
CONDITIONS ELSEWHERE WON/T BE FAR BELOW THE REQUIRED ADVISORY
CONDITIONS.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...SLOWLY IMPROVING WEATHER
ACROSS THE MARINE COMMUNITY WITH HIGH PRESSURE TO SETTLE ATOP THE
LOCAL WATERS AS WE START THE WEEKEND. WINDS AND SEAS WILL BE AT
THEIR HIGHEST FRIDAY NIGHT/EARLY SATURDAY WITH COOL ADVECTION...BUT
BELOW ANY HEADLINE CRITERIA. BY THE END OF THE PERIOD WINDS WILL BE
CAPPED UNDER 10 KT AND SEAS UNDER 2 OR 3 FT.

SUNDAY THROUGH TUESDAY...HIGH PRESSURE INITIALLY IN CONTROL WILL
WEAKEN AND GIVES WAY TO A COLD FRONT LATE SUNDAY/EARLY
MONDAY...PERHAPS ACCOMPANIED BY A FEW STRONG T-STORMS. HIGH PRESSURE
FROM THE GREAT LAKES AND CANADA WILL ARRIVE FROM THE NORTH BEHIND
THE FRONT...AS THE FRONT BECOMES DIFFUSE SOUTH OF THE AREA BY LATER
MONDAY. THE SURFACE RIDGE THEN SPLITS INTO 2 CENTERS ON
TUESDAY...WITH THE MAIN HIGH TO SETTLE OVER THE LOCAL WATERS.
CONDITIONS WILL NOT ATTAIN ANY SMALL CRAFT ADVISORY THRESHOLDS
THROUGH EARLY NEXT WEEK.

RIP CURRENTS...MODERATE TO STRONG ONSHORE FLOW...A 2-3 FT 7-8
SECOND PERIOD SWELL AND THE FULL MOON WILL ALL CONTRIBUTE TO A
MODERATE THREAT FOR RIP CURRENTS AT AREA BEACHES TODAY.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES WILL CONTINUE THROUGH LATE IN THE
WEEK...AS WE GRADUALLY COME OUT OF THE FULL MOON PHASE BEFORE THE
PERIGEE OCCURS SUNDAY. SINCE ONSHORE WINDS AND SURF WILL ALREADY
BE ELEVATED WITH THE LATE EVENING HIGH TIDE THURSDAY...IT WON/T
TAKE MUCH OF A POSITIVE DEPARTURE TO GENERATE SHALLOW COASTAL
FLOODING. A COASTAL FLOOD ADVISORY MAY OCCUR AS A RESULT...MAINLY
ALONG THE SC COASTAL ZONES.

&&

.CLIMATE...
RECORD LOW TEMPS FOR MAY 17TH...
KCHS...49 SET IN 1984 AND PREVIOUS.
KSAV...48 SET IN 2006 AND PREVIOUS.
KCXM...54 SET IN 1984.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR AMZ350-352-354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT FRIDAY FOR AMZ374.

&&

NEAR TERM...BDC/RJB
SHORT TERM...
LONG TERM...
AVIATION...JHP
MARINE...BDC/RJB
Hazardous weather outlook, May 15, 8:23 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
923 AM EDT THU MAY 15 2014

GAZ117-119-139-141-SCZ048>051-161330-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
923 AM EDT THU MAY 15 2014

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE WEATHER...AS A WAVE OF LOW PRESSURE DEVELOPS NEARBY ALONG
AN APPROACHING COLD FRONT...A FEW OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING COULD BECOME SEVERE. THE MAIN WEATHER HAZARD
IS DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RADIO...ALL HAZARDS FOR ANY WATCHES OR
WARNINGS THAT MAY BE ISSUED.

HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
AREA ALONG AND AHEAD OF A COLD FRONT TODAY INTO TONIGHT.
WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS COULD OCCUR...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. AS A RESULT...THERE IS A POTENTIAL FOR AT
LEAST SOME MINOR FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. FLOODING COULD BE EXACERBATED IN CHARLESTON AND
SAVANNAH IF HEAVY RAINFALL COINCIDES WITH THE ABOVE NORMAL HIGH
TIDE AT 930 PM.

COASTAL FLOODING...THERE IS A SMALL POTENTIAL FOR MINOR INUNDATION
OF SALT WATER AROUND THE TIME OF HIGH TIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ043>045-052-161330-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
923 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...AS A WAVE OF LOW PRESSURE DEVELOPS NEARBY ALONG
AN APPROACHING COLD FRONT...A FEW OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING COULD BECOME SEVERE. THE MAIN WEATHER HAZARD
IS DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RADIO...ALL HAZARDS FOR ANY WATCHES OR
WARNINGS THAT MAY BE ISSUED.

HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
AREA ALONG AND AHEAD OF A COLD FRONT TODAY INTO TONIGHT. WIDESPREAD
1 TO 2 INCH RAINFALL AMOUNTS COULD OCCUR...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. AS A RESULT...THERE IS A POTENTIAL FOR AT LEAST
SOME MINOR FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-161330-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
923 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...AS A WAVE OF LOW PRESSURE DEVELOPS NEARBY ALONG
AN APPROACHING COLD FRONT...A FEW OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING COULD BECOME SEVERE. THE MAIN WEATHER HAZARD
IS DAMAGING WINDS...BUT ISOLATED WATERSPOUTS CANNOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RADIO...ALL HAZARDS FOR ANY WATCHES OR
WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-047-161330-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-
923 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA ALONG AND AHEAD OF A COLD FRONT TODAY INTO EARLY TONIGHT.
WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS COULD OCCUR...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. AS A RESULT...THERE IS A POTENTIAL FOR AT
LEAST SOME MINOR FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 12:10 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT THU MAY 15 2014

SCZ044-045-050-052-151745-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
110 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 145 PM EDT...

AT 105 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MEGGETT TO BATTERY
POINT...MOVING NORTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DUNGANNON HERITAGE PRESERVE...MAYBANK BRIDGE...CAPWELLS CROSSROADS...
THE CITADEL...WESTMORELAND BRIDGE...COOPER RIVER MARINA...RIVERFRONT
PARK...PARK CIRCLE...MIDDLETON PLACE...DON HOLT BRIDGE...
NORTH CHARLESTON...WEST ASHLEY...NAVAL WEAPONS STATION CHARLESTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3274 7992 3270 8031 3298 8024 3297 7992
TIME...MOT...LOC 1710Z 189DEG 26KT 3275 8020 3277 7993
Local storm report, May 15, 12:28 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     MARINE TSTM WIND 3 NE FOLLY BEACH        32.69N  79.89W
05/15/2014  M39 MPH          CHARLESTON         SC   C-MAN STATION

            34 KNOT PEAK WIND GUST REPORTED AT THE FOLLY BEACH
            C-MAN SITE.

&&

EVENT NUMBER CHS1400589

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 15, 12:29 PM EST to 12:30 PM EST
Where
Dorchester County, 1.87 mi ESE of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -80.200

Law enforcement reports a large tree down on a house.

Thunderstorm Wind, Dorchester

When
May 15, 12:46 PM EST to 12:47 PM EST
Where
Dorchester County, 1.35 mi ENE of Ridgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -80.300

Law enforcement reported a tree down on Highway 78.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518621, 518622.